NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, December 7, 2016
HIV and AIDS
Is There A Correlation Between Cirxivan and Heart Attacks?
Is there a connection between Crixivan and heart attacks?
The short answer is no, there is no information currently that Crixinan (or indinavir, a protease inhibitor drug used to fight HIV infection) causes heart attacks or cardiac disease. Having said that, though, this is an area of concern for the future because of hyperlipidemias that are being seen in persons with HIV, and especially those on antiretroviral medications (not just Crixivan). Hyperlipidemias, with abnormal elevations of serum cholesterol and triglycerides, are being seen as part of a larger metabolic problem that includes insulin resistance and increased blood sugars (hyperglycemia). This in turn seems to be associated with something called peripheral lipodystrophy syndrome, which causes wasting of subcutaneous fat from the arms, legs, and face (leaving loose skin and very visible veins) often accompanied by abnormal deposition within the abdomen ("Crix belly"), in the fat pad on the upper back ("Buffalo Hump") or, in the case of women, in the breasts. The cause of the problems has not been clearly nailed down -- it seems possibly associated with protease inhibitor drugs (including but certainly not limited to Crixivan), but may also be due in part to other HIV medications and/or HIV disease itself. How to treat this disorder is also not very clear, but most therapies focus on lowering high levels of serum lipids, and sometimes surgical excision of the abnormal fat in the case of the "Buffalo Humps". So as you can see, there could possibly be an association that develops between persons with high serum cholesterol levels (and other lipids) and heart attacks. My current approach to this to check a fasting lipid profile on my patients with HIV. If any part of it is abnormally high, I refer them to our dietician for food counselling. For persons with extremely high cholesterol or triglycerides I also start a lipid-lowering drug. The choice of these drugs is important so as not to select one that interferes with any of the HIV medications. To better assess the extent of lipodystrophy, I also order a body compositon assay called a BIA, or bio-electrical impedance analysis. Once the equiptment is purchased (around $3000), a nurse or dietician can be trained to do these assays. The information is helpful not only to objectively compare changes in body composition over time, but also to calculate metabolism rates which can be used to help plan detailed dietary plans. For patients already suspected of having coronary artery disease, a stress test or angiogram is necessary. Obviously this is a big deal, and as our patient populations with HIV are living longer (because of medications) and entering into their heart attack and stroke years, we are very concerned about anything that might increase these risks. Also, patients who smoke should be counselled about the increased risk this adds and offered options for smoking cessation.
Kenneth Skahan, MD
Assistant Professor in Infectious Diseases
College of Medicine
University of Cincinnati